Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


distened, bloated stomach
Sep 16, 2007

I have been taking boosted antazanvir plus kivexa for a couple of years. I have noticed that my stomach has becomes barrel shaped and increasingly bloated. It causes some distress.

I think a little is due to normal body fat (due to my age of 43) but everyone who has looked at it thinks the distribution of "bloating" is not normal (and less due to body fat). Appears no fat loss on other parts of the body.

Chloresterol and other fats are high but I have been unable to tolerate statins. Testosterone normal as are most other things.

Any ideas about how to reduce the bloating? I have noticed that friends on the same combination also suffer.

Bloating occasionally lessens{especially after bowel movement) but unable to see a relationship with diet.

Any advice, or where to proceed would be great.

Mark

Response from Dr. Pierone

It sounds like you have abdominal lipohypertrophy which an accumulation of visceral or intra-abdominal fat. This condition is most often related the protease inhibitor component of the regimen, but the nucleosides play a role as well.

Diet, exercise, and weight loss may help control this process. More frequent smaller meals may help as well.

Stopping therapy generally leads to improvement in the bloating and abdominal protuberance, but is not an option for everyone and certainly comes with some risks. Some people can get away with a treatment interruption for extended periods of time, but many others simply cannot. The SMART study showed that patients who stopped HAART had poorer overall outcomes, although most of the problems occurred in those in whom the CD4+ lymphocyte count dropped below 250 cells.

If possible, changing from atazanavir (Reyataz) to a NNRTI like Sustiva or Viramune may help reverse this process. If you have previously been exposed to NNRTI's and have viral resistance, then switching the Reyataz out for the integrase inhibitor (Isentress) may work.

Growth hormone injections can reduce visceral fat and reduce bloating. But this medication has significant side effects which tend to build up over time and this expensive medication is usually not covered by insurance for this indication.

I hope that this information helps and let us know what you and your doctor decide to do and how things work out. Best of luck!



Previous
Diabetes and HIV
Next
how fast do meds work

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement